After heart transplant, the immune system of recipient could recognise the transplanted heart as foreign and reject it. To avoid it, immunosuppressive therapy is used, but sometimes it is not enough, in these cases high doses of immunosuppressors must be used. If the rejection is cellular mediated the main therapy is high corticosteroid therapy.
A 63-years-old woman presented one year after heart transplant, due to acute cellular mediated graft rejection, detected at follow-up biopsies. High dose corticosteroid intravenous therapy was started. She had history of Chron’s disease treated by monoclonal therapy. Electrocardiography at admission showed a sinus rhythm.
In the night of the second day of steroid therapy, she suddenly experienced facial asymmetry and left arm and leg hyposthenia. A cerebral angiographic scan was immediatly performed and it revealed a thrombotic occlusion of right internal carotid artery, from right carotid bifurcation to right internal carotid syphon (Figure 1). A few minutes later a percutaneous neuroradiological transcatheter thrombectomy was successfully performed and the patient had a full recovery without any neurological permanent disfunctions.
The protocol for acute cellular mediated hear transplant rejection in our centre is corticosteroid intravenous therapy 1 gram per day for three days, followed by corticosteroids orally 1mg/kg on the fourth day, subsequently gradually reduced of 5mg per day till a dose of 5mg per day that we use to maintain as long-term prophylaxis.
Three days after the stroke, the patient experienced high frequency atrial fibrillation, never detected before. She underwent a transoesophageal echocardiography to evaluate the feasibility of an electric cardioversion, but a thrombus in the left atrial appendage was firstly discovered. Therefore, the patient was treated with oral anticoagulants and beta blockers, at the follow-up echocardiography the thrombus was disappeared, and she didn’t experience any other cerebrovascular embolisms.
The link between the high dose corticosteroid therapy and the stroke, in a patient with a chronic inflammatory bowel disease and maybe unknow paroxysmal atrial fibrillation, could showed that this therapy could be a trigger for rapid thrombus formation and cerebral embolisms in these patients. This highlights the importance of in hospital monitoring of this patients during high dose steroid therapy, combined to proper diagnosis and treatments of worst complications.